Alert archive / Kentucky / Flash Flood Watches in 2021

Flash Flood Watch 6, NWS Wilmington, OH

September 15, 2021Lewis County, Kentucky; Scioto County, Ohio

NWS Wilmington, OH issued this flash flood watch at Sep 15, 2021, 8:58 AM EDT for Lewis County, Kentucky; Scioto County, Ohio. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2021, 8:58 AM EDT (12:58 UTC)
Expired
Sep 15, 2021, 7:57 PM EDT
In force
11 hr
Issued by
NWS Wilmington, OH
Flood severity
None

Counties Lewis County, KY, Scioto County, OH

The radar

The Cincinnati radar (KILN), 100 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WGUS61 KILN 151258
FFAILN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wilmington OH
858 AM EDT Wed Sep 15 2021

KYZ100-OHZ088-152100-
/O.NEW.KILN.FF.A.0006.210915T1300Z-210916T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis-Scioto-
Including the cities of Vanceburg, Tollesboro, Portsmouth, and 
Wheelersburg
858 AM EDT Wed Sep 15 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The National Weather Service in Wilmington has issued a

* Flash Flood Watch for portions of Northeast Kentucky and South 
  Central Ohio, including the following counties, in Northeast 
  Kentucky, Lewis. In South Central Ohio, Scioto.

* Until 8 PM EDT this evening.

* Showers and thunderstorms are expected to redevelop this morning 
  through mid afternoon, with heavy rain possible over some areas 
  which have already received 1.5 to 2 inches of rain earlier this 
  morning. The flash flood threat will diminish into the evening 
  hours, as the frontal boundary prompting pushes south of the 
  region by this evening.

* Rapid flooding of low lying areas is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area should keep an eye on the weather and be 
prepared for immediate action should heavy rains and flooding occur 
or a Flash Flood Warning be issued. Avoid low-lying areas and be 
careful when approaching highway dips and underpasses.

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JDR
2 follow-up statements
983 
WGUS61 KILN 151927
FFAILN

Flood Watch
National Weather Service Wilmington OH
327 PM EDT Wed Sep 15 2021

KYZ100-OHZ088-160000-
/O.CON.KILN.FF.A.0006.000000T0000Z-210916T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis-Scioto-
Including the cities of Vanceburg, Tollesboro, Portsmouth, and 
Wheelersburg
327 PM EDT Wed Sep 15 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The Flash Flood Watch continues for

* Portions of Northeast Kentucky and South Central Ohio, including 
  the following counties, in Northeast Kentucky, Lewis. In South 
  Central Ohio, Scioto.

* Until 8 PM EDT this evening.

* Showers and thunderstorms developing ahead of a frontal boundary 
  have the potential to produce torrential rain from 1 to 3 inches 
  in less than 3 hours. The flash flood threat will diminish into 
  the evening hours, as the frontal boundary prompting the 
  thunderstorms pushes south of the region by this evening.

* Rapid flooding of low lying areas is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area should keep an eye on the weather and be 
prepared for immediate action should heavy rains and flooding occur 
or a Flash Flood Warning be issued. Avoid low-lying areas and be 
careful when approaching highway dips and underpasses.

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JDR
754 
WGUS61 KILN 152357
FFAILN

Flood Watch
National Weather Service Wilmington OH
757 PM EDT Wed Sep 15 2021

KYZ100-OHZ088-160100-
/O.CAN.KILN.FF.A.0006.000000T0000Z-210916T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis-Scioto-
Including the cities of Vanceburg, Tollesboro, Portsmouth, and 
Wheelersburg
757 PM EDT Wed Sep 15 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Northeast Kentucky and South 
Central Ohio, including the following counties, in Northeast 
Kentucky, Lewis. In South Central Ohio, Scioto has been cancelled.

The Flash Flood Watch is cancelled. Flooding is no longer expected 
to pose a threat. Please continue to heed remaining road closures.

$$

Clark

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood watch went out at Sep 15, 6:30 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 15, 6:30 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
630 AM EDT Wed Sep 15 2021

.SYNOPSIS...
A cold front will continue to push south of the area today bringing
the chance for showers and thunderstorms to portions of northern
Kentucky and southern Ohio. The cold front moves south of the area
by the evening bringing an end to showers and storms and the return
of drier, cooler air for Thursday. Above average temperatures will
then return on Friday for the foreseeable future.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of early this morning (3AM), a surface cold front associated with
an extratropical cyclone in southeastern Canada is located in
northwestern Ohio/northeastern Indiana. An area of weakening showers
and storms is being observed ahead of the front along the I-71 and I-
70 corridors. Overall radar and mesoscale trends continue to suggest
weakening of the showers/storms will continue to occur as
instability dies off overnight. A relative minimum in storm coverage
is expected by around 8AM with only minor elevated instability being
located above a shallow surface inversion. While shower/storm
coverage is reduced, the cold front will continue moving southeast
across the area during the morning before eventually working
southeast of I-71 by noon.

After 12PM, areas southeast of the cold front (southeast of I-71)
have the greatest chance for showers and thunderstorms due to
instability building up with diurnal heating. The overall severe
weather potential is only marginal due to limited shear ahead of the
front (less than 25 knots of bulk shear) and modest instability
(<1500 J/kg MLCAPE). Showers and storm chances end late in the
afternoon in northern Kentucky and southern Ohio as the front shifts
south.

Winds shift to northwesterly behind the front bringing in cooler,
drier air late in the day. Forecast highs are in the upper 70s north
of I-70 to near 80 south of I-70.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
High pressure briefly skirts to the north tonight bringing cooler
air into the area. In fact, tonight is likely to be the coolest
night of the week with forecast lows in the upper 50s north of I-70
and lower 60s south of I-70. There could be some visibility
reductions overnight due to weak northerly winds and lingering
moisture north of a stalled front that will be laying south of the
Ohio River.

High pressure rushes off to the northeast on Thursday thereby ending
the brief period of northerly flow. Winds veer all day and eventually
start gaining a southerly component late in the day. However,
without established southerly flow during the day, highs only reach
near 80 under partly cloudy skies.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Overall midlevel flow pattern late in the week becomes somewhat
chaotic and /very/ weak, with one or more embedded areas of energy
meandering aimlessly about the south-central plains and TN/OH Vlys.
This will occur, despite the overall ridging that seems to be
evolving east of the Rockies as a trof digs into the Pac NW by the
weekend.

Decided to knock down the mainly-diurnal blended PoPs both Friday
and Saturday to mainly just a SLGHT chance with weak midlevel
ridging building in. However, with the aforementioned pockets of
midlevel energy and the building of unseasonable warmth and humidity
(and instby) back into the region during this time period, cannot
rule out a few stray/ISO SHRA/TSRA both Friday and Saturday.
However, do think coverage will be fairly ISO in nature, if it
evolves at all. Highs late in the week rebound to the mid 80s and
eventually upper 80s by later this weekend through early next
week with lows in the mid/upper 60s.

Drier wx looks to return Sunday with the midlevel ridge expanding
and amplifying into the region and quickly departing by early next
week, allowing for a reintroduction of low/diurnal PoPs by
Monday/Tuesday. This will occur as better moisture return begins to
filter back northward ahead of the next system which will impact the
region toward midweek next week.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
A cold front will continue progressing southeastward through the
area this morning. Showers and a few embedded thunderstorms are
being observed southeast of the front and will likely continue to
impact at least a few of the TAF sites until around 1800Z.
Showers/storms are light nature and are not expected to result in
MVFR visibility dropouts. However, abundant low level moisture in
the vicinity of the showers are moderately likely to result in a
brief period of MVFR ceilings from around 1300-1700Z.

VFR conditions are likely to return after 1800Z and winds at all TAF
sites should shift to northwesterly from 5-10 knots due to the cold
moving south. There still does remain a slight chance that any of
the TAF sites (besides KDAY) are impacted by a shower or storm in
the afternoon, but the probability of occurrence is too low to
include in the TAFs.

Northerly flow becomes fairly light after 0000Z. Light flow with
abundant low level moisture from recent rain may result in BR and FG
at the TAF sites tonight.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...KC
AVIATION...Campbell
Hazardous weather outlook, Sep 15, 6:09 AM EDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
609 AM EDT Wed Sep 15 2021

INZ050-058-059-066-073>075-080-KYZ089>091-OHZ026-034-035-042>046-
051>056-060>062-070-071-077-161015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Butler-Warren-Hamilton-
609 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ092>100-OHZ063>065-072>074-078>082-088-161015-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
609 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Showers and a few storms are likely this afternoon. An isolated
strong or severe storm will be possible with gusty or damaging winds
being the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 15, 3:40 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
340 AM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     FLOOD            2 E CAMBRIDGE CITY      39.81N 85.14W
09/15/2021                   WAYNE              IN   LAW ENFORCEMENT

            SHERIFF REPORTS WATER OVER US 40 IN PERSHING

&&

CAMPBELL

Nearby

Flash Flood Watches in Kentucky, 2021Flash Flood Watches in Ohio, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.